Hepatobiliary abnormalities associated with total parenteral nutrition

Semin Liver Dis. 1988 Aug;8(3):237-46. doi: 10.1055/s-2008-1040545.

Abstract

Hepatobiliary abnormalities occur often in patients receiving TPN. Although TPN use may be important in their pathogenesis, many other factors could also be involved. In any individual patient it may be difficult to separate the contribution of TPN itself from that of the other precipitating causes. The most worrisome observation to date is the development of severe progressive liver disease in a small number of patients receiving long-term TPN. Further work is needed to determine whether the use of TPN actually contributes to this condition or is simply an associated finding.

Publication types

  • Review

MeSH terms

  • Cholelithiasis / etiology*
  • Cholestasis, Intrahepatic / etiology*
  • Fatty Liver / etiology*
  • Humans
  • Parenteral Nutrition, Total / adverse effects*